MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL

COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL
Model Number G48027
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Problem statement: stent disintegrated.During a controlling, the physician find a disintegrated stent, in the original position.We ex plant the stent in 20 parts and implant a new one.Device evaluation: the stent in relation to the evo complaint device was returned to cirl on the 14 aug 2018.No packaging was returned, so rpn and lot number of returned stent cannot be confirmed.The stent was decontaminated but was unable to be evaluated due to its returned disintegrated state.It was noted that the returned stent was returned in many pieces and this confirms the complaint of stent disintegrated.The failure of device was also verified in the images received from the customer, the stent can be seen to be disintegrated in numerous pieces whilst still in the patient.With the information provided a document based investigation was carried out.The following additional information was requested by the cook representative and the responses were received as below: 1.At what stage of the procedure did the complaint occur?(when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal) after 2 month of implantation.2.What endoscope type and channel size was used? olympus 3,7 mm.3.What was the position of the elevator? was it opened or closed? 4.Details of the wire guide used (diameter, type, make)? met-35-480.5.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? yes, the complete stent.6.How long was the stent in the patient by the time this complaint occurred? 2 month.7.For devices where the ifu states for longer term patency has not been established, was periodic evaluation complete and how often? after 2 month, was the first evaluation stricture information: 1.What was the length and diameter of the stricture? 9 cm 10 mm.2.Where was the stricture located in the body? duodenal.3.Was there resistance felt passing wire guide through stricture? no.4.Was there resistance felt passing the evolution through stricture? no.5.Was the stricture dilated before stent placement? no.Questions related to during insertion into patient 1.Was the product inspected for kinks or damage before use? yes.2.Was resistance felt during insertion into patient? if yes, at what point? no.Questions related to during introducer withdrawal 1.Are images of the device or procedure available? yes.Questions related to during stent repositioning/removal 1.What instrument was used for stent repositioning / removal? forceps, snare¿ not, on the first implant.2.Was the lasso (suture) loop used during repositioning / removal? a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: findings: five endoscopic images, along with a complaint report, were submitted for review.Five endoscopic images demonstrated a cook evolution duodenal stent within what appears to be the duodenum.Several images of the stent demonstrate disruption of the normal stent lattice with several free ends of displaced metallic components of the stent.There is a significant amount of food debris caught within the stent lattice as well as what appears to be malignant overgrowth involving approximately 75% of the lumen of the duodenum.There is minimal tissue ingrowth seen within the portion of the stent lattice that is intact.There are no fluoroscopic images submitted for review.Impression: per the complaint report, the cook evolution duodenal stent was placed for a 9 cm long stricture with a diameter of 10 mm, involving the duodenum.Although not specified within the complaint report, this stricture is presumed to be a malignant stricture as the ifu for the cook evolution duodenal stent is approved for palliative use only.The initial placement images were not submitted for review.The 5 endoscopic images submitted are reportedly acquired 2 months after implantation of the cook evolution duodenal stent.They demonstrate minimal mucosal ingrowth through the portion of the stent lattice that appears maintained.There are several images demonstrating a disorganized appearance to the stent lattice with several free ends of the stent, indicating stent fracture had occurred.Given the stent is constructed out of a single woven nitinol wire, one fracture can result in the stent unwinding and become very disorganized in appearance.There is nothing included on the images that would demonstrate direct correlation with increased risk of stent fracture.The complaint report states that the stent was evaluated for kinks or damage before use, however, without the fluoroscopic images of the stent deployment image placement, this is difficult to confirm.Root cause: the malignancies that result in stricturing in this region are typically very aggressive and have average lifespans on the order of 3-6 months.The prospective multicenter trial used to demonstrate safety and efficacy for the use of the cook evolution duodenal stent had a median survival of only 87 days, exemplifying the average lifespan of patients suffering from malignant gastric outlet obstruction, which is often pancreatic adenocarcinoma.1 in this study there was no mention of stent fracture, however, stent fracture has been reported to occur with 0.5% incidence as described in a pooled analysis of prospective literature reviewing self-expandable metal stents for gastric outlet obstruction, so this is a known complication.There is no mention in the complaint report regarding any symptoms related to the stent fracture, specifically pain or recurrence of gastric outlet obstruction symptoms.Fortunately, the stent and fragments were removed and a new stent was placed without any adverse effects.Metal fatigue would be a common cause of stent fracture, but one would not expect it to occur in such a short time interval.Therefore, the exact cause of stent fracture remains indeterminate.The complaint is confirmed as the failure was verified in both the images received from the customer and images taken in the lab at the device decontamination.It was also noted that the returned stent was returned in many pieces and this confirms the complaint of stent disintegrated.It was noted that the returned stent was returned in many pieces and this confirms the complaint of stent disintegrated.The failure of device was also verified in the images received from the customer, the stent can be seen to be disintegrated in numerous pieces whilst still in the patient.Document review: prior to distribution all evo-22-27-12-d devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the qc records c1478321 did not reveal any issues which could have contributed to this complaint issue.As per fqc0172: ¿inspect for visual defects; i.E.Loose or embedded foreign materials, rough or sharp edges, kinks.¿ upon review of complaints, this failure mode has not occurred previously with the lot number c1478321.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with the lot number c1478321.Ifu review: it may be noted that as per the instructions for use, long term patency of this device has not been established and this stent is designed for palliative care.As per the instructions for use, which accompanies this device instructs the user to "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".Summary: the complaint is confirmed as the failure was verified in the images.It was also noted that the returned stent was returned in many pieces and this confirms the complaint of stent disintegrated.From the information provided, there have been no adverse effects to the patient as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Report is being submitted under serious injury as the stent had to be removed in multiple pieces following stent fracture (precedence).Stent disintegrated."as per complaint form": during a controlling, the physician find a disintegrated stent, in the original position.We explant the stent in 20 parts and implant a new one.

Brand Name
EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
MUM STENT, METALIC EXPANDABLE, DUODENAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7821682
Report Number3001845648-2018-00399
Device Sequence Number19155165
Product Code MUM
UDI-Device Identifier10827002480275
UDI-Public(01)10827002480275(17)200424(10)C1478321
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2020
Device Model NumberG48027
Device Catalogue NumberEVO-22-27-12-D
Device Lot NumberC1478321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/27/2018
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2018
Initial Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1